Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 76, NWS State College, PA

June 22, 2001York County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 22, 2001, 11:30 AM EDT for York County, Pennsylvania. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 2001, 11:30 AM EDT (15:30 UTC)
Expired
Jun 22, 2001, 12:30 PM EDT
In force
60 min
Issued by
NWS State College, PA
Area
Whole counties

County York County, PA

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 3.5 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2001-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 578 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2001-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
578 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
563 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 221531
SVRCTP
PAC133-221630-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1130 AM EDT FRI JUN 22 2001

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YORK COUNTY IN PENNSYLVANIA

* UNTIL 1230 PM EDT.

* AT 1128 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER STEWARTSTOWN...OR 10 MILES SOUTH OF RED
  LION...MOVING NORTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STEWARTSTOWN AROUND 1135 AM.
  RED LION AND WINDSOR AROUND 1230 PM.

STAY INDOORS AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CONTAIN 
DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE QUARTERS OF AN INCH 
OR LARGER.

$$

LAT...LON 3976 7678 3967 7667 3983 7625 4003 7648

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 9:45 AM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 22, 9:45 AM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
945 AM EDT FRI JUN 22 2001

WL ALLOW CURR FCST TO CONTINUE UN-ALTERED. WL HOLD FFA AS IS. WL UPD
ALL STATEMENTS TO REFRESH WORDING...BUT REST PER MORNING DISC:

********************************************************************

SCT THUNDERSTORMS ARE PERSISTING ACROSS CENTRAL PA EARLY THIS
MORNING AS THE CTP VAD WIND PROFILE IS NOW INDICATING THAT THE
LOW-LVL JET HAS INCREASED TO ABOUT 35 KTS AT 5 KFT. MODELS ARE
PROGGING THE LOW LEVEL JET TO BE NEAR 40 KTS EARLY THIS MORNING AND
THAT SHOULD BE ENOUGH TO KEEP SCATTERED THUNDERSTORMS GOING THRU THE
NIGHT. WITH LOTS OF MOISTURE AND LITTLE DIRECTIONAL SHEAR NORTHWARD
MOVING STORMS WILL STILL BE CAPABLE OF PUTTING DOWN A QUICK INCH OR
2 OF RAIN THRU EARLY MORNING AND FLASH FLOOD THREAT WILL CONTINUE TO
BE MONITORED.

LATER TODAY...THE MODELS ARE IN AGREEMENT THAT AN ORGANIZED AREA OF
FORCING WILL MOVE SLOWLY ACROSS CENTRAL PA FROM WEST TO EAST THIS
AFTERNOON INTO THIS EVENING. THIS FORCING...IN THE FORM OF A SLOW
MOVING COLD FRONT...WILL COMBINE WITH PWAT'S OVER 1.5 INCHES AND
MODERATE INSTABILITY...WITH MODEL CAPES PROGGED AROUND 1500 J/KG.
THE RESULT WILL BE A ROUND OF WIDESPREAD SHOWERS AND THUNDERSTORMS
THIS AFTERNOON AND THIS EVENING. FLASH FLOODING WILL AGAIN BE A
CONCERN AND WILL ISSUE A WATCH FOR THE ENTIRE CWA. MID-LVL WINDS
AROUND 35 KTS AND MODERATE INSTABILITY WILL BE SUFFICIENT FOR
ISOLATED SEVERE STORMS...BUT THINK THE MORE SIGNIFICANT THREAT WILL
BE FROM FLOODING. WILL ISSUE AN SPS TO COVER FOR THE SLIGHT RISK OF
SVR THIS AFTERNOON INTO THIS EVENING.

WILL KEEP THE CURRENT FORECAST OF A MORNING SHOWER POSSIBLE ON
SATURDAY FOLLOWED BY PARTLY SUNNY. IN THE EXTENDED FORECAST... THE
MODELS CONTINUE TO DEVELOP A CUT OFF LOW OVER THE OHIO VALLEY. THIS
SHOULD ALLOW FOR A CHC OF MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS
EARLTY NEXT WEEK AND WILL MAKE NO CHANGES TO OUR CURRENT EXTENDED
FORECAST.

.CTP...FLASH FLOOD WATCH...TODAY AND TONIGHT...ALL COUNTIES.

MSE

In the hours before

Special weather statement, Jun 22, 10:15 AM EDT, 1 hour 15 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-222100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1015 AM EDT FRI JUN 22 2001

...SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS CENTRAL
PENNSYLVANIA THIS AFTERNOON AND EVENING...

SCATTERED SHOWERS AND THUNDERSTORMS THIS MORNING WILL BECOME MORE
NUMEROUS THIS AFTERNOON AS A SLOW MOVING COLD FRONT MOVES ACROSS THE
AREA. THERE IS A SLIGHT RISK THAT A FEW STORMS COULD BECOME SEVERE
THIS AFTERNOON AND THIS EVENING...WITH WIND GUSTS UP TO 60 MPH AND
LARGE HAIL POSSIBLE.

ANOTHER SIGNIFICANT THREAT WITH TODAY'S THUNDERSTORMS WILL BE THE
POTENTIAL FOR HEAVY RAIN. SOME THUNDERSTORMS WILL CONTAIN TORRENTIAL
DOWNPOURS...WITH ISOLATED RAINFALL AMOUNTS OF UP TO 3 INCHES
POSSIBLE IN JUST A COUPLE OF HOURS. THAT MUCH RAIN IN SUCH A SHORT
AMOUNT OF TIME WOULD BE ENOUGH TO CAUSE FLASH FLOODING OF STREAMS
nAND POOR DRAINAGE AREAS.

SKYWARN ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO THIS
EVENING.  STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA OUTLETS
FOR FURTHER DETAILS OR UPDATES.

DANGELO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 8:12 PM EDTSevere Thunderstorm WarningCTPClinton63 min
Jun 21, 10:16 PM EDTFlash Flood WarningCTPFranklin3 hr
Jun 21, 10:32 PM EDTSevere Thunderstorm WarningCTPElk58 min
Jun 21, 10:34 PM EDTSevere Thunderstorm WarningCTPClearfield71 min
Jun 21, 10:44 PM EDTFlash Flood WarningCTPClearfield4 hr
Jun 21, 10:47 PM EDTSevere Thunderstorm WarningCTPMcKean58 min
Jun 21, 10:52 PM EDTFlash Flood WarningCTPWarren113 min
Jun 21, 11:25 PM EDTSevere Thunderstorm WarningCTPCameron65 min
Jun 22, 1:09 AM EDTFlash Flood WarningCTPFranklin66 min
Jun 22, 2:36 AM EDTFlash Flood WarningCTPNorthumberland114 min
Jun 22, 3:09 AM EDTSevere Thunderstorm WarningCTPColumbia, Montour36 min
Jun 22, 1:42 PM EDTFlash Flood WarningCTPYork3 hr
Jun 22, 4:05 PM EDTSevere Thunderstorm WarningCTPLancaster25 min
Jun 22, 4:30 PM EDTFlash Flood WarningCTPDauphin, York3 hr
Jun 22, 4:41 PM EDTSevere Thunderstorm WarningCTPYork49 min
Jun 22, 5:18 PM EDTSevere Thunderstorm WarningCTPLancaster27 min
Jun 22, 5:23 PM EDTTornado WarningCTPLancaster37 min
Jun 22, 5:41 PM EDTSevere Thunderstorm WarningCTPHuntingdon64 min
Jun 22, 5:57 PM EDTTornado WarningCTPLancaster33 min
Jun 22, 6:11 PM EDTFlash Flood WarningCTPLancaster3 hr
Jun 22, 7:30 PM EDTFlash Flood WarningCTPYork6 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.